IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 5296 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (2,420 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed7028    
    Printed126    
    Emailed2    
    PDF Downloaded132    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
NET LETTER
Year : 2011  |  Volume : 77  |  Issue : 4  |  Page : 536

Systemic (allergic) contact dermatitis to diclofenac


Department of Dermatology, PSG Hospitals & PSGIMSR, Coimbatore, Tamil Nadu, India

Date of Web Publication29-Jun-2011

Correspondence Address:
Chembolli Lakshmi
Department of Dermatology, PSG Hospitals and PSGIMSR, Coimbatore 641 004, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.82424

Rights and Permissions



How to cite this article:
Lakshmi C, Srinivas C R. Systemic (allergic) contact dermatitis to diclofenac. Indian J Dermatol Venereol Leprol 2011;77:536

How to cite this URL:
Lakshmi C, Srinivas C R. Systemic (allergic) contact dermatitis to diclofenac. Indian J Dermatol Venereol Leprol [serial online] 2011 [cited 2019 Nov 14];77:536. Available from: http://www.ijdvl.com/text.asp?2011/77/4/536/82424


Sir,

We present a case report of a patient who developed aggravation of skin contact sites and generalized pruritic exanthem with constitutional symptoms following both topical and oral exposures to diclofenac. Although diclofenac is widely used, systemic contact dermatitis (SCD) to diclofenac has not been reported. [1]

A 37-year-old woman presented with pruritus, erythema, swelling, and vesiculation over both the knees and lower legs with generalized pruritic urticarial "rash" [Figure 1], [Figure 2] and [Figure 3] of 2 days duration. She complained of malaise, fever, and swelling of the face [Figure 4].
Figure 1: Erythema, vesiculation, and swelling over the knees and adjacent parts of lower legs, more on the right knee

Click here to view
Figure 2: Symmetrical erythematous plaques over the lower legs

Click here to view
Figure 3: Pruritic urticarial papules and plaques over the back

Click here to view
Figure 4: Erythema and swelling of the face

Click here to view


She had sustained trauma over her right knee 18 days back and developed localized pain with swelling. Topical diclofenac was applied for 1 week with resolution of symptoms. The same knee got injured and was prescribed topical diclofenac along with oral diclofenac 50 mg twice daily for 2 days. The topical medication was applied over the affected area, left knee, and the shins. Within 24 h, she developed redness and itching over the knees and lower legs followed by generalized pruritic, urticarial rash associated with facial edema and constitutional symptoms.

SCD to diclofenac was suspected, and she was treated with injection dexamethasone sodium phosphate 8 mg daily for 3 days, antihistamines and topical clobetasol propionate 0.05% ointment over the erythematous areas.

Skin biopsy was done from the erythematous plaque (knee) and from the annular, urticarial plaque (back). The skin lesions regressed within 3-4 days. Patch testing with diclofenac 2.5% was advised, but the patient refused further testing.

Routine investigations were normal. Biopsy from the erythematous plaque over the knee was consistent with allergic contact dermatitis (ACD) [Figure 5] and from the urticarial plaque was consistent with an exanthematous drug reaction [Figure 6].
Figure 5: Spongiosis with intraepidermal vesicles perivascular lymphocytic and eosinophilic infiltrate seen throughout the dermis and subcutaneous fat. Few vessels showing lymphocytic infiltration of the wall (H and E stain, ×100)

Click here to view
Figure 6: Spongiosis, lymphocytic exocytosis, and interface dermatitis with superficial dermal edema and perivascular lymphocytic infiltration (H and E, ×100)

Click here to view


SCD may occur after the systemic administration of a hapten (orally, transcutaneously, intravenously, or by inhalation) in sensitized persons. [2] The term "Baboon syndrome" refers to the erythema over the buttocks and inner thighs, [3] and is a characteristic, rare clinical manifestation of SCD. The skin reaction may occur within few hours to days following systemic exposure to the drug. [2] The clinical picture varies from a symmetrical widespread, maculopapular rash, pompholyx with deep-seated vesicles and erythema in the palms and fingers, flare-up of previous dermatitis or previously positive patch test sites, flexural dermatitis, the baboon syndrome, vasculitis-like lesions, erythroderma, exanthema-like toxicoderma and erythema multiforme (EM), or intractable eczema. [1],[2] Systemic symptoms such as headache, fever, malaise, arthralgia, vomiting, and diarrhea may occur. [1],[2] Symmetrical drug-related intertriginous and flexural exanthema, or SDRIFE is a distinctive clinical pattern of drug eruption with five criteria. [4] Our patient did not fulfill the criteria for SDRIFE. The initial application of the diclofenac gel would have sensitized her and subsequent re-application 7-10 days could have resulted in the development of ACD (at application sites) and a systemic reaction as a result of ingestion of the drug. The reaction over the right knee (previously sensitized) was more severe than on the left due to development of SCD following oral challenge with diclofenac. [2] Oral intake acted as an oral challenge, whereas the topical application served as a repeated open application test (ROAT).

Delayed hypersensitivity to diclofenac is confirmed by patch testing. In spite of not performing patch testing, the repeated application of topical diclofenac along with oral challenge fulfilled four of the criteria by Calkin et al. to establish scientific validity. [1]

Both cellular and humoral immune systems (specifically sensitized T-cells and nonspecific cytokine release) are activated in SCD. [2] Flares at previously sensitized sites are probably mediated by specifically sensitized T-cells, resting at the site or reaching the area after specific hapten exposure. [1],[2] The toxicoderma

(skin rash) is attributed to nonspecific cytokine release. [1],[2] Posadas et al. [5] suggested the "p-i concept" where certain small-sized drugs do not form hapten-carrier complexes, but bind directly to T-cell receptors, bypassing the major histocompatibility complex (MHC) molecules, similar to the pharmacological interaction of drugs with immune receptors. [1],[5] These bindings are labile, but sufficient to activate T cells and mimic allergic immune reactions. Interaction with the MHC molecule results in the amplification of the drug-driven T-cell expansion. [2],[5] The p-i concept could explain the development of adverse cutaneous drug reactions (ACDRs) and possibly SCD at the first exposure or within a few hours or days following exposure to the drug. [1],[5]

In our patient, all three pathomechanisms could be operational. Activation of (1) the humoral immune system resulted in constitutional symptoms and skin rash, (2) of the cellular immune system resulted in flare-up of dermatitis at sensitized sites, (3) of the p-i concept resulted in rapid development of clinical signs and symptoms.

 
  References Top

1.Thyssen JB, Maibach HI. Drug-elicited systemic allergic (contact) dermatitis - update and possible pathomechanisms. Contact Dermatitis 2008;59:195-202.  Back to cited text no. 1
    
2.Veien NK, Menne T. Systemic Contact dermatitis. In: Frosch PJ, Menne T, Lepoittevin J, editors. Contact Dermatitis. 4 th ed. Berlin: Springer-Verlag; 2006. p. 429-32.  Back to cited text no. 2
    
3.Andersen KE, Hjorth N, Menne T. The baboon syndrome: Systemically induced allergic contact dermatitis. Contact Dermatitis 1984;10:97-100.  Back to cited text no. 3
    
4.Hausermann P, Harr Th, Bircher AJ. Baboon syndrome resulting from systemic drugs: Is there strife between SDRIFE and allergic contact dermatitis syndrome. Contact Dermatitis 2004;51:297-310.  Back to cited text no. 4
    
5.Posadas SJ, Pichler WJ. Delayed drug hypersensitivity reactions - new concepts. Clin Exp Allergy 2007;37:989-99.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5], [Figure 6]

This article has been cited by
1 NSAID Single-Drug–Induced Reactions
Katharine M. Woessner,Mariana Castells
Immunology and Allergy Clinics of North America. 2013; 33(2): 237
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow